[Skip to Content]
Access to paid content on this site is currently suspended due to excessive activity being detected from your IP address 54.211.82.105. Please contact the publisher to request reinstatement.
[Skip to Content Landing]
Article
September 1986

Cushing's Syndrome From the Therapeutic Use of Intramuscular Dexamethasone Acetate

Author Affiliations

From the Department of Internal Medicine, University of Virginia Medical Center, Charlottesville (Drs Hughes and Thorner); the Merck Institute for Therapeutic Research, West Point, Pa (Dr Hichens); and the Brookside Medical Center, Kingsport, Tenn (Dr Booze).

Arch Intern Med. 1986;146(9):1848-1849. doi:10.1001/archinte.1986.00360210246041
Abstract

• We present, to our knowledge, the first case of Cushing's syndrome due to large doses of intramuscular dexamethasone acetate. Dexamethasone levels after intramuscular dexamethasone administration were measured in two patients. Serial determination of the dexamethasone levels demonstrated prolonged serum half-lives of seven and 33 days in the two patients, respectively. Furthermore, pharmacologic levels of dexamethasone were present as long as seven months after the initial injections. The present recommendation for the use of intramuscular dexamethasone acetate is as frequent as every one to three weeks. However, our patients demonstrate that supraphysiologic levels of dexamethasone may still be present well beyond the three-week period.

(Arch Intern Med 1986;146:1848-1849)

×